Hello Doctor, I am a 30 y/o male. I live in Hong Kong and back in July I took a trip to the USA to visit my family. I had been taking a combination of Effexor XR 37.5 & Lamictal 25mg with good results (about a year) for what I thought was treatment resistant depression and anxiety. The problem started the day after I returned to China. Had a busy 1st day, we did not have any food at home, so my GF wanted to go to the local supermarket to buy some snacks. We drove there and found that the supermarket was going out of business and everything was 75% off, my GF being a girl, her eyes lit up. We stayed over 5 hours I was exhausted. Went to bed at about 9pm and woke up the next morning to anxiety, it progressed throughout the day until constant panic. This went one for over a week, it was not panic attacks, panic attacks dont last for days. I felt like electricity was shooting through my body, it was horrible. I was unable to sleep, I probably slept no more than 1-2 hours a night for 1-2 weeks. I tried to go to work but was sent home, everyone could tell something was wrong, I was pale, pouring sweat and shaking all the time. Then I got slammed with the deepest darkest depression imaginable, not a normal depression a terrible black hole. Whenever I took effexor during this time it was very activating and It made me unable to set still, I had to pace or be moving and my skin burned. Here I am now, 6 months later feeling miserable, I am better but feel like my brain took a hit, I have bad depression and feel cognitively off. I am getting periods where I feel back to normal, I hoping thats a good sign. Something very similar happened in 2009, at the time I thought it was alcohol withdrawal, I recovered fully but it took about 10 months. this sound like some type of manic or mixed episode? If so, why do I feel cognitively off, do episodes damage the brain? I am seeing a Psy now (no diagnosis) but wants me to raise the lamictal to 200mg, im at 50mg now working up.
Gosh darn it! Once again a post I submitted seems to have gotten lost.
What happened does sound like a manic episode, then followed by a depression. That pattern (MDI - meaning manic then switch into depression then gradually come out of it) if repeated suggests that you might want to talk to your doctor about other mood stabilizers (either in addition to Lamictal, if it has been helping somewhat, or instead of, if it hasn't been doing much to help) - specifically lithium, valproate, or an atypical antipsychotic like quetiapine (Seroquel), olanzapine (Zyprexa), or aripiprazole (Abilify).
What defines a manic episode is more mental speed (lots of ideas) and decisiveness (or impulsiveness, depending on your perspective). Manic episodes don't have to be euphoric, and probably more are unpleasant than are pleasant. As to whether or not this was a manic episode, I would need to know more about what was going on, but the pattern of a sudden shift from a time of being unable to sleep to a time of deepest depression is pretty suggestive.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.